Symptoms with Mirena

Hello. I would like to hear anyone's experience with endometriosis using the Mirena Coil.

I had the mirena fitted 11 December last year  - after having horrible pains for the first couple of weeks it died down and I only had a sharp pain on and off in the morning for a week in February and  last week with some brown discharge/light bleeding. My periods used to be around 26th of every month so could be my period dying down ( but didn't bleed at all in Jan/Feb) 

The last couple of times I have had sex I have extreme pain afterwards ( and this bleeding this month came straight after intercourse) and also I am having pain in my vagina when aroused ( sorry for TMI :() Has anyone else had this? 

I had my 2nd Lap last March so I was hoping my symptoms weren't going to return but looks like they have :( 

Anyone else had their symptoms appear worse on Mirena? I am hoping it's still just settling in!


5 Replies

  • Hi there.

    I'm so sorry to hear you're in pain.

    Unfortunately, I experienced much the same symptoms as you have been.

    I had a mirena fitted in April 2015 during my lap. Initially it was fine, but it got so awful I had it removed in October. The pain relief was almost instantaneous!

    I've written about my mirena experience quite extensively. If you click on my profile you should see my previous posts and it should be on there.

    The mirena works for some ladies, and not for others. The annoying thing is you don't know until you try it. 

    It may well settle down but it sounds like the mirena isn't working for you. You could leave it in for another few months and have it removed if the symptoms don't subside. 

    I hope things improve for you!


  • Hi Jess thank you so much for replying to me and sharing your experience. 

    I was so desperate for this to work as I can't take the combined pill ( family history of breast cancer and migraines), the mini pill left me with hormonal acne on my chest and extreme over production of oil so I was praying for Mirena to help! 

    The only pro is that I am not having heavy periods and the pain isn't any worse really, just different and unpredictable (when I'm not on anything I can pin point pain to the hour!) 

    I'm also constantly worrying it's moved out of place because of  the pain! So much hassle :( 


  • Sorry to hear you are in pain with it. I had mine fitted July 2014 and luckily for me I haven't had much pain with it. The first few months I was in agony during ovulation and they wanted to put me on the depot as well but I didn't want to so hung on for a few months and it's gone now. 

    I've had 3 occasions of feeling pregnant. Sore breasts, nausea etc but it lasts less than a week and passes.

    Hope it settles down for you soon. 

  • The mirena was wonderful for me, but it did take a while to settle down and I had the issues describe - but probably milder, as my endo had never been as bad as described by many on here. 

    However, it could still just be initial problems - mine took about 6 months before I forgot it and endo completely - but I would see your GP and ask for a scan to check it hasn't moved, and to be sure there's nothing else going on, especially if it's sharp pains.  Obviously a scan won't reveal the endo, but it will rule out other things, so if the pains continue or worsen, then, maybe having the mirena out and more Endo treatment may be the only option.

    Also, check on here about the specialist 'Endo' sites, as if you need more done, it's best to go to the best places!

    good luck.

  • Hi,

    I had horrendous experience with mirena coil. After nearly passing out when it was inserted, I had to stay for an hour at gp's to be observed. I only had it for 6 months. I had managable cramping all that time. I didn't have periods but I had some bleeding/spotting after intercourse, any abdo exercises or going to the toilet. I had to wear pads every day. And I had constant discharge - the kind you have when you are excited during intercourse. I didn't like it but I felt more like myself than when I am on a pill. I hope that helps.

    All the best

You may also like...